Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Optimum Health
Nov 7, 2009

Hello Doc,

I've written to you a number of times over the past year, with varying issues during my symptomatic phase!

I'm currently on a boosted PI having come off Atripla due to some nasty side effects. I'm a lot better than I was 12 months ago, feeling well most of the time but I'm still having some strange symptoms when I exercise. When I try to sleep on the night of the run I get a very strange heart beat and I feel like Im going to pass out. If I sit up or walk around for a while and then go back to bed the symptom subsides. I've been getting this on and off for a whole year now - it was worse on the Atripla. I didn't have these symptoms until I started treatment and wonder if the Truvada component could be causing cardio issues? I'm slightly short of breath most days - Ive never smoked.

I'm worried as the symptom is so extreme some times I think I might have a heart attack of stroke one night and not wake up - needless to say I dread going to bed if I've been exercising.

I've been prescribed some Valium and this does seem to help (so does red wine!). I've also been referred for some psychological help but I don't honestly think this is all in the head.

I was thinking of coming off the Truvada and trying mono-therapy Darunivir / Ritonavir - do you think the Cape Town study on this is robust enough to consider this style of regime?

I've had an ECG test and 24 hour tape and both showed no irregular rhythms. Have you ever come across these sorts of symptoms? My family has a history of aneurysm and asthma although Ive had a chest x-ray and its all clear. Im starting to feel like one of those patients the doctors would rather not to have to deal with.

Help!!

Response from Dr. Henry

There has been no clear signal if a cardiac effect from Truvada even in an rare idiosyncratic manner. There may be a role for maintenance therapy with a boosted protease inhibitor since some short term (typically 1 year or so) studies have been positive. I can't say with any confidence that the cardiac effect of your current regimen would be lessened by dropping the Truvada component. Stress testing, an echocardiogram and other tests might be indicated to further assess your symptoms. In some cases stress can cause your symptom but that is a diagnosis of exclusion. KH



Previous
Treatment as prevention
Next
Blood in urine following sexual activity

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement